Statistics from Altmetric.com
Corticosteroids were first used in 1948 to successfully treat rheumatoid arthritis.1 They have proven to be very useful in the management of many childhood diseases. However, adverse effects of long-term corticosteroid use are significant, especially in the growing child.
Inevitable adverse effects have to be balanced against very valuable benefit. Reducing the chances of serious harm from long-term corticosteroid use involves careful planning, education and surveillance.
Two case histories are described to highlight some of the important concerns raised in the management of children treated long-term with corticosteroids. Many of these dilemmas commonly present to general paediatric services, especially out of hours. Generic issues are covered in this article, predominantly drawing on the authors’ experience in paediatric rheumatology.
John was diagnosed with systemic onset juvenile idiopathic arthritis (SOJIA) when 4 years old. His disease followed an active course with polyarthritis and frequent exacerbations of systemic features (characterised by fever, typical rash, irritability and on three occasions bilateral pleural effusions). Initial drug treatment was with ibuprofen (at 60 mg/kg/day) and three daily intravenous infusions of methylprednisolone (30 mg/kg/dose). The family met with the paediatric rheumatology team including clinical nurse specialist, physiotherapist, occupational therapist and paediatric rheumatologist. Education including written information was given regarding the disease and treatment options. Referral was made to an ophthalmologist to screen for associated uveitis. As the disease was still active oral prednisolone was started at 2 mg/kg/day alongside oral methotrexate. There was a history of chicken pox and a blood test detected IgG to varicella zoster virus (VZV). Pneumococcal vaccine was administered and annual influenza vaccine recommended.
However, his disease remained difficult to control. Polyarthritis persisted with only a two-month transient benefit after intra-articular injections of triamcinolone hexacetonide. Blood tests (raised acute phase reactants and leucocytosis) suggested a high level of inflammation and he had …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.